Dr Bhaskar Dasgupta is a consultant in rheumatology, head of the Rheumatology Department at Southend University Hospital (UK), and leading expert behind guidelines on polymyalgia rheumatica and giant cell arteritis.
What do we know about the risk of cancer associated with biologic therapy?
Bhaskar Dasgupta, MB BS, MD: I think that is a very, very important question. There are several large registries, such as the British biologics registry for rheumatoid arthritis, but also the German registries. They have looked at over 52,700 patient-years and they have failed to pick up a signal that biologic agents, as a group, are associated with increase in malignancies.
Having said all that, there are a couple of reports from, say, the Swedish ARTIS registry or the Danish DANBIO registry. The Swedish registry has shown relationship with the development of cervical cancer and the DANBIO registry has shown some association with colonic cancer.
In terms of skin cancer as well, there may be some special reports that the anti–tumor necrosis factor (TNF) agents may be associated with a malignant melanoma and nonmelanoma skin cancers. This association of malignant melanoma or nonmelanoma skin cancers is not seen with other classes of biologic agents.
In terms of lymphoma, we know that there is an increased risk for lymphoma in rheumatoid arthritis in itself, so patients with rheumatoid arthritis have an increased risk of 1.6 to 2.7, considering the general population. And it has been shown that the biologic agents do not give an additional risk, but patients with rheumatoid arthritis remain at a higher risk for lymphoma.
One important aspect is the use of biologic agents in premalignant conditions, such as cervical carcinoma in situ or Barrett esophagus, or even dysplastic colonic polyps. We need to be very careful about the use biologic agents in this group. Overall, we say that if you really want to use a biologic agent in this sort of cancer setting or premalignant setting, you are better off using medications such as rituximab or abatacept rather than the anti-TNF agents.